Hail, Walsh
- When
- July 8, 4:17 PM CST
- Where
- Walsh County, 3.45 mi N of Grafton
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 48.470, -97.400
The hail fell along county road 9.
Late in the afternoon of the 8th, a frontal boundary set up along a line from Jamestown to Pembina, North Dakota. Despite temperatures in the lower 70s and dew points in the 50s, a few thunderstorms fired up along the boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Late in the afternoon of the 8th, a frontal boundary set up along a line from Jamestown to Pembina, North Dakota. Despite temperatures in the lower 70s and dew points in the 50s, a few thunderstorms fired up along the boundary.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 8, 1:51 PM CST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 251 PM CDT WED JUL 8 2015 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 250 PM CDT WED JUL 8 2015 THE MAIN CHALLENGE WILL BE CONVECTION THIS AFTERNOON INTO EARLY EVENING...THEN TEMPS. MODELS ARE IN GOOD OVERALL AGREEMENT...WITH THE GFS HAVING A GOOD HANDLE ON INSTABILITY. FOR LATE THIS AFTERNOON AND TONIGHT...THERE COULD BE SOME SCATTERED CONVECTION THAT SHOULD WEAKEN QUICKLY AROUND SUNSET. CAN/T RULE OUT A STRONG STORM OR TWO...BUT IT APPEARS THAT INSTABILITY MAY NOT BE HIGH ENOUGH FOR AN ORGANIZED SEVERE THREAT WITH LOW CONVECTIVE TEMPS. ANY CONVECTION WILL BE GONE AROUND 3Z...AND HAVE TRENDED POPS THIS WAY. PATCHY FOG CAN/T BE RULED OUT LATER TONIGHT...AND BUFKIT INDICATES FOG IS FAVORED IN ALL BUT THE NORTHWEST. WE WILL ADD SOME PATCHY FOG ALL AREAS EXCEPT THE DVL BASIN 8-13Z. FOR THU....EXPECT A DRY AND WARM DAY WITH MID LEVEL TEMPS WARMING AND A BUILDING SHORTWAVE RIDGE. THERE SHOULD BE PLENTIFUL SUNSHINE AS WELL...AND A NICE SUMMER DAY IS EXPECTED. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 250 PM CDT WED JUL 8 2015 ON FRIDAY...EVEN WARMER AIR ALOFT WILL MOVE OVER THE REGION. THE ONLY THING THAT COULD LIMIT TEMPS IS IF SMOKE RETURNS TO THE REGION. THEREFORE...HAVE KEPT HIGHS IN THE MID 80S FOR THE MOST PART...BUT IF THERE IS NO SMOKE IT COULD BE AROUND 90. FOR SAT...THE THREAT FOR SHOWERS AND STORMS WILL SLOWLY SPREAD FROM WEST TO EAST. THE HUMIDITY WILL INCREASE WITH PWATS RISING OVER 1.5 INCHES...ALONG WITH PLENTY OF INSTABILITY. ANY CONVECTION SHOULD REMAIN ELEVATED THOUGH WITH NO REAL SFC BOUNDARY...BUT WILL CONTINUE WITH THE LOW POPS MAINLY VALLEY WEST BY SAT AFTERNOON. IT WILL BE WARM AND IF THERE IS SMOKE AIR QUALITY COULD BECOME AN ISSUE ONCE AGAIN. .EXTENDED (SATURDAY NIGHT-WEDNESDAY)...NOT MUCH CHANGE FROM PREVIOUS THINKING REGARDING THIS PERIOD. SUNDAY SHOWS THE STRONGEST SIGNAL FOR THUNDERSTORM POTENTIAL WITH A SHORTWAVE IN THE AREA...ALTHOUGH DEEP LAYER SHEAR APPEARS RELATIVELY WEAK AND UNSURE HOW WIDESPREAD/STRONG STORMS WILL BE. THE REMAINDER OF THE PERIOD WILL BE WITHIN UPPER LEVEL RIDGE TRANSITIONING TO SW FLOW ALOFT. ALTHOUGH THE MODEL BLEND SOLUTION GIVES THUNDER CHANCES EVERY DAY...BEST CHANCES PROBABLY MORE TOWARD MID-WEEK. TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL VALUES. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1215 PM CDT WED JUL 8 2015 THUNDER CHANCES THIS AFTERNOON WILL BE THE MAIN AVIATION CONCERN. LINE OF STORMS EXPECTED TO DEVELOP NEAR KDVL EARLY AFTERNOON...THEN TRANSITION EAST AND DISSIPATE BY EVENING. COVERAGE WILL REMAIN ISOLD-SCATTERED AND UNCERTAIN THEY WILL ACTUALLY AFFECT AIRPORTS (KEPT VCTS). OTHERWISE...VFR CONDITIONS EXPECTED. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...DK LONG TERM...TG/DK AVIATION...TG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 950 AM CDT WED JUL 8 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-091500- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 950 AM CDT WED JUL 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING IN NORTHEAST NORTH DAKOTA INTO NORTHWEST MINNESOTA. A FEW STORMS COULD BE STRONG TO LOCALLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS NEAR STRONGER . .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE COULD BE SOME SCATTERED THUNDERSTORMS SATURDAY AND SUNDAY IN THE NORTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. DK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
343 PM CDT WED JUL 8 2015
NDZ016-054-082115-
EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND-
343 PM CDT WED JUL 8 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALSH COUNTY UNTIL 415 PM
CDT...
AT 343 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ADAMS...OR 23 MILES SOUTHEAST OF LANGDON...MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
ADAMS AROUND 355 PM CDT.
EDINBURG AROUND 415 PM CDT.
LAT...LON 4854 9800 4850 9773 4825 9788 4841 9826
4854 9818
TIME...MOT...LOC 2043Z 288DEG 13KT 4847 9812
TGThe Fargo/Grand Forks radar (KMVX), 105 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
4 hail, 1 funnel cloud. Local standard time, as filed.
The hail fell along county road 9.
The hail, which fell near the Grafton airport, damaged some local crops.
The hail fell near the intersection of highways 15A and 81.
A helicopter pilot reported the funnel cloud.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580086, 580087, 580088, 580089, 580090.